Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 47, NWS Lake Charles, LA

December 17, 20095 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Dec 17, 2009, 10:40 PM CST for 5 parishes in Louisiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2009, 10:40 PM CST (04:40 UTC)
Expired
Dec 17, 2009, 11:00 PM CST
In force
20 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 132 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 180440
FFWLCH
LAC045-055-097-099-113-180500-
/O.NEW.KLCH.FF.W.0047.091218T0440Z-091218T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1040 PM CST THU DEC 17 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...PALMETTO...OPELOUSAS...MELVILLE...
  LEONVILLE...KROTZ SPRINGS...ARNAUDVILLE...
  NORTHWESTERN IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...NEW IBERIA...JEANERETTE...AVERY
  ISLAND...
  LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...SCOTT...LAFAYETTE...CARENCRO...
  NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...ST. MARTINVILLE...CATAHOULA...BREAUX
  BRIDGE...
  NORTHEASTERN VERMILION PARISH IN SOUTHWEST LOUISIANA...

* UNTIL 1100 PM CST

* AT 1032 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  TWO TO THREE INCHES OF RAINFALL HAS FALLEN ACROSS SOUTH CENTRAL
  LOUISIANA THIS EVENING. AN ADDITIONAL TWO TO THREE INCHES WILL BE
  POSSIBLE OVER THE NEXT SEVERAL HOURS AND THIS WILL CAUSE PONDING 
  OF WATER ON ROAD SURFACES AND FLOODING OF LOW LYING AREAS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  YOUNGSVILLE...WASHINGTON...SUNSET...PORT BARRE...HENDERSON...GRAND
  COTEAU...CECILIA...BUTTE LA ROSE AND BROUSSARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3012 9207 3020 9219 3030 9213 3044 9216
      3076 9216 3076 9178 3068 9174 3057 9176
      3049 9174 3048 9169 3043 9163 3038 9164
      3029 9160 3026 9156 2989 9167 2983 9174
      2985 9195 2982 9208

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 17, 10:01 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 17, 10:01 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1001 PM CST THU DEC 17 2009

.UPDATE...
ADJUSTED POPS/WX AS RAIN HAS ENDED ACRS SE TX AND WILL BE TAPERING
OFF ACRS WRN LA THROUGH MIDNIGHT. MODERATE TO OCCASIONALLY HEAVY
RAIN WILL CONTINUE ACRS CNTRL AND S CNTRL LA FOR THE NEXT FEW
HOURS AS DEEP MOISTURE WRAPS AROUND THE NORTH SIDE OF A 1008MB SFC
LOW OVER THE GULF OF MEXICO WITH A POTENT SHORTWAVE PASSING ALOFT.
DESPITE THIS AREA RECEIVING QUITE A BIT OF RAIN RECENTLY...NO
SIGNIFICANT FLOODING HAS BEEN REPORTED SO FAR THIS EVENING. THE
VERMILION RIVER AT SURREY STREET IN LAFAYETTE HAS EXCEEDED FLOOD
STAGE...BUT WITH THE HEAVIEST RAIN NOW MOVING OFF TO THE
NE...EXPECT THE RIVER TO CREST TONIGHT NEAR OF JUST BELOW 11 FEET
WHICH IS IN THE MINOR CATEGORY.

IN ADDITION...ADJUSTED LOW TEMPERATURES DOWNWARD SLIGHTLY AS LATEST OBS
SHOW TEMPS ALREADY APPROACHING FCSTED LOWS. EXPECT TEMPERATURES TO
DROP ANOTHER 3 TO 5 DEGREES OVER THE WRN ZONES AS SOME CLEARING IS
EXPECTED BEFORE DAYBREAK. ON THE OTHER HAND...TEMPERATURES WILL
PROBABLY ONLY DROP ANOTHER DEGREE OR TWO ACRS PORTIONS OF CNTRAL
AND S CNTRAL LA WHERE CLOUDS WILL LIKELY NOT CLEAR OUT UNTIL
FRIDAY MORNING.

CONDITIONS EXPECTED TO IMPROVE THROUGH THE NIGHTTIME HOURS...WITH
RAINFALL MOVING EAST OF THE AREA BY 12Z. A RATHER NICE DAY SHAPING
UP FOR FRIDAY...AND FINALLY SOME SUNSHINE...AS HIGH PRESSURE
BUILDS INTO THE REGION. 24

&&

.PREV DISCUSSION... /ISSUED 712 PM CST THU DEC 17 2009/

UPDATE...
UPDATED ZONES AND GRIDS TO REFLECT RECENT RADAR TRENDS OF
WIDESPREAD LIGHT TO MODERATE RAIN CONTINUING ACROSS SRN AND CNTRL
LA WITH RAIN BEGINNING TO TAPER OFF ACRS SE TX. ADJUSTED POPS
UPWARD ACRS THE AREA FOR THE EVENING HOURS...WITH CHC TO LIKELY
POPS ACRS LA ZONES CONTINUING AFTER MIDNIGHT. ALSO ADJUSTED SKY
COVER WITH CLOUDS GRADUALLY DECREASING AFTER MIDNIGHT. REMAINDER
OF FCST LOOKS FINE FOR NOW...BUT WILL MONITOR FOR POSSIBLE UPDATES
LATER THIS EVENING. 24

PREV DISCUSSION... /ISSUED 633 PM CST THU DEC 17 2009/

AVIATION...
RAIN ACTVTY IS TAPERING OFF ACROSS SOUTHEAST TEXAS WITH RAINS
CONTINUING ACROSS MOST OF SOUTH AND CENTRAL LOUISIANA THIS
EVENING. RAINS WILL GRADUALLY TAPER OFF SOUTHERN LOUISIANA LATE
THIS EVE AND INTO THE OVERNIGHT HOURS. IFR DUE TO CEILINGS ALONG
THE COAST WITH CEILINGS RISING IN CNTRL LA AND THE LAKES REGION OF
SE TX. CONDITIONS WILL HOLD PRETTY MUCH WERE THEY ARE NOW WITH A
GRADUAL IMPROVEMENT TOWARDS SR.

PREV DISCUSSION... /ISSUED 326 PM CST THU DEC 17 2009/

SYNOPSIS...A ROBUST LOW PRESSURE OVER CENTRAL GULF WILL CONTINUE
TO INTENSIFY AND MOVE NORTHEAST. A RAIN SHIELD ASSOCIATED WITH
THIS LOW WILL TAPER OFF FROM THE WEST LATER THIS EVENING. COOL AND
DRY CONDITIONS WILL BE THE RULE LATE TONIGHT AND INTO EARLY NEXT
WEEK AS STRONG HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. AN
INTENSE WINTER STORM SYSTEM DEVELOPING OVER THE ROCKIES WILL MOVE
INTO THE SOUTHERN PLAINS AROUND THE MIDDLE OF NEXT WEEK. ARCTIC
AIR INTO THE PANHANDLE ON CHRISTMAS EVE COULD FEED INTO DEPARTING
WRAPAROUND MOISTURE FROM THE INTENSE LOW MOVING OUT OF THE SOUTHERN
PLAINS AND PRODUCE A WINTRY MIX FOR THE NORTHERN PORTIONS OF OUR
FORECAST AREA ON CHRISTMAS EVE.

SHORT TERM...LIKELY LIGHT RAIN OVER THE SOUTHERN ZONES AND
SCATTERED LIGHT RAIN TO THE NORTH THIS EVENING WILL GIVE TAPER OFF
FOR THE AREA WITH THE EXCEPTION OF ACADIANA WHERE SOME OF THE
PRECIP WILL PERSIST BEYOND MIDNIGHT CLOSER TO THE GULF LOW. SKIES
SHOULD CLEAR ON FRIDAY AS COOLER AND MUCH DRIER AIR MOVES IN FROM
THE NORTHWEST.

LONG TERM...THERE ARE MODEL DIFFERENCES MONDAY INTO WEDNESDAY.
THE GFS WAS FAVORED ON THE WEAKER EURO WITH THE INTENSIFYING
WESTERN STORM WHICH IS DRIVEN BY A STRONG DESCENDING POLAR JET OUT
OF THE NORTH PACIFIC. THE GFS IS MORE SENSITIVE TO UPPER LEVEL
RAOBS AND ACFT DATA AND SHOULD BE MORE RESPONSIVE TO THIS TYPE OF STORM.
CORRESPONDING THICKNESS VALUES ARE EASILY WITHIN THE BALLPARK FOR
SNOW ON CHRISTMAS EVE IN AN AREA WITH WRAPAROUND MOISTURE FROM THE
DEPARTING LOW. MEX DATA LOOKS REASONABLE WITH 20 POPS OVER THE
NORTHERN PORTION OF THE AREA COVERING THE LAKES AREA OF SE TX TO
CENTRAL LOUISIANA. MERGING IN WARMER EURO VALUES SUPPORTS A MIXTURE
OF RAIN AND SNOW FOR THOSE AREAS. ITS NOT TOO EARLY TO ADJUST
THOSE TRAVEL PLANS AROUND CHRISTMAS FOR THE 23RD VS THE 24TH.
OF COURSE, THIS FAR OUT TIMING COULD BE OFF BY A DAY.

MARINE...EXTENDED THE SMALL CRAFT ADVISORY ANOTHER 24 HOURS DUE
TO THE INTENSIFICATION OF THE GULF LOW AS IT DEPARTS THE AREA.
HIGH PRESSURE BUILDING IN FROM THE NORTHWEST SHOULD ALLOW WINDS TO
SUBSIDE BELOW SCA CRITERIA BY SUNRISE ON SATURDAY.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  40  60  42  61 /  70  10  10  10
KBPT  40  63  41  61 /  10  10  10  10
KAEX  39  59  39  57 /  80  10  10  10
KLFT  42  59  41  59 / 100  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST SATURDAY FOR COASTAL WATERS
     FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-COASTAL
     WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
     COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY, LA OUT 20 NM-WATERS FROM CAMERON, LA TO HIGH ISLAND,
     TX EXTENDING FROM 20 NM TO 60 NM-WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM-
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Dec 17, 4:03 AM CST, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
403 AM CST THU DEC 17 2009

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-181015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
403 AM CST THU DEC 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
LIGHT RAIN WILL SPREAD OVER MOST OF THE REGION TODAY. AT THIS
TIME...HEAVY RAINFALL IS NOT ANTICIPATED AND NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-181015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
403 AM CST THU DEC 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A SURFACE LOW WILL DEVELOP OVER THE WESTERN GULF TODAY AND MOVE
OVER THE NORTHEAST GULF TONIGHT. THE DEVELOPMENT OF THIS LOW WILL
RESULT IN INCREASING WINDS AND SEAS TODAY AND TONIGHT. A SMALL
CRAFT ADVISORY HAS BEEN ISSUED. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS MAY REACH SMALL CRAFT ADVISORY LEVELS THIS
WEEKEND...ESPECIALLY OVER THE OFFSHORE WATERS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 7:54 PM CSTRiver Flood WarningLCHLafayette, Vermilion7 days
Dec 17, 10:56 PM CSTFlash Flood WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, Vermilion3 hr
Dec 18, 8:06 AM CSTRiver Flood WarningLCHCalcasieu3 days
Dec 18, 1:16 PM CSTRiver Flood WarningLCHAllen7 days

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.